Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

A projection-based error analysis of HDG methods for Timoshenko beams
HTML articles powered by AMS MathViewer

by Fatih Celiker, Bernardo Cockburn and Ke Shi PDF
Math. Comp. 81 (2012), 131-151 Request permission

Abstract:

In this paper, we give the first a priori error analysis of the hybridizable discontinuous Galerkin (HDG) methods for Timoshenko beams. The analysis is based on the use of a projection especially designed to fit the structure of the numerical traces of the HDG method. This property allows us to prove in a very concise manner that the projection of the errors is bounded in terms of the distance between the exact solution and its projection. The study of the influence of the stabilization function on the approximation is then reduced to the study of how they affect the approximation properties of the projection in a single element. Surprisingly, and unlike any other discontinuous Galerkin method, this can be done without assuming any positivity property of the stabilization function of the HDG method. We apply this approach to HDG methods using polynomials of degree $k\ge 0$ in all of the unknowns, and show that the projection of the error in each of them superconverges with order $k+2$ when $k \ge 1$ and converges with order $1$ for $k=0$. As a result, we show that the HDG methods converge with optimal order $k+1$ for all the unknowns, and that they are free from shear locking. Finally, we show that all of the numerical traces converge with order $2k+1$. Numerical experiments validating these results are shown.
References
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 65M60, 65N30, 35J30
  • Retrieve articles in all journals with MSC (2010): 65M60, 65N30, 35J30
Additional Information
  • Fatih Celiker
  • Affiliation: Department of Mathematics, Wayne State University, Detroit, Michigan 48202
  • Email: celikern@math.wayne.edu
  • Bernardo Cockburn
  • Affiliation: School of Mathematics, University of Minnesota, 206 Church Street S.E., Minneapolis, Minnesota 55455
  • Email: cockburn@math.umn.edu
  • Ke Shi
  • Affiliation: School of Mathematics, University of Minnesota, 206 Church Street S.E., Minneapolis, Minnesota 55455
  • MR Author ID: 904733
  • Email: shixx075@math.umn.edu
  • Received by editor(s): April 11, 2010
  • Received by editor(s) in revised form: October 12, 2010
  • Published electronically: July 11, 2011
  • Additional Notes: The second author was partially supported by the National Science Foundation (Grant DMS-0712955) and by the Minnesota Supercomputing Institute. Part of this work was done when this author was visiting the Research Institute for Mathematical Sciences, Kyoto University, Japan, during the Fall of 2009.
  • © Copyright 2011 American Mathematical Society
  • Journal: Math. Comp. 81 (2012), 131-151
  • MSC (2010): Primary 65M60, 65N30, 35J30
  • DOI: https://doi.org/10.1090/S0025-5718-2011-02522-6
  • MathSciNet review: 2833490